BulDML at Institute of Mathematics and Informatics >
IMI Periodicals >
Serdica Mathematical Journal >
2007 >
Volume 33, Number 1 >

Please use this identifier to cite or link to this item:

Title: On some Extremal Problems of Landau
Authors: Révész, Szilárd
Keywords: Prime Number Formula
Positive Trigonometric Polynomials
Positive Definite Functions
Extremal Problems
Borel Measures
Issue Date: 2007
Publisher: Institute of Mathematics and Informatics Bulgarian Academy of Sciences
Citation: Serdica Mathematical Journal, Vol. 33, No 1, (2007), 125p-162p
Abstract: The prime number theorem with error term presents itself as &pi'(x) = ∫2x [dt/ logt] + O ( x e- K logL x). In 1909, Edmund Landau provided a systematic analysis of the proof seeking better values of L and K. At a key point of his 1899 proof de la Vallée Poussin made use of the nonnegative trigonometric polynomial 2/3 (1+cos x)2 = 1+4/3 cosx +1/3 cos2x. Landau considered more general positive definite nonnegative cosine polynomials 1+a1cos x+… + ancos nx ≥ 0, with a1> 1,ak ≥ 0 (k = 1,…,n), and deduced the above error term with L = 1/2 and any K< 1/(2V(a))½, where V(a): = (a1+a2+…+ an)/(( (a1)½-1)2). Thus the extremal problem of finding V: = minV(a) over all admissible coefficients, i.e. polynomials, arises. The question was further studied by Landau and later on by many other eminent mathematicians. The present work surveys these works as well as current questions and ramifications of the theme, starting with a long unnoticed, but rather valuable Bulgarian publication of Lubomir Chakalov.
Description: 2000 Mathematics Subject Classification: Primary: 42A05. Secondary: 42A82, 11N05.
ISSN: 1310-6600
Appears in Collections:Volume 33, Number 1

Files in This Item:

File Description SizeFormat
2007-125-162.pdf544.4 kBAdobe PDFView/Open


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.


Valid XHTML 1.0!   Creative Commons License